Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 15, 2008, 3:49 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2008, 3:49 PM MDT (21:49 UTC)
- Expired
- Jul 15, 2008, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 155 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 152149 FFWEPZ NMC017-051-160045- /O.NEW.KEPZ.FF.W.0018.080715T2149Z-080716T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 349 PM MDT TUE JUL 15 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 645 PM MDT * AT 337 PM MDT...RADAR INDICATED THUNDERSTORMS WERE CONTINUING TO DEVELOP AND DROP HEAVY RAIN OVER THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3300 10802 3316 10747 3263 10745 3276 10803 $$ FAUSETT
1 follow-up statement
000 WGUS74 KEPZ 160041 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 641 PM MDT TUE JUL 15 2008 NMC017-051-160049- /O.EXP.KEPZ.FF.W.0018.000000T0000Z-080716T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANT NM-SIERRA NM- 641 PM MDT TUE JUL 15 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR SOUTHWESTERN SIERRA AND EAST CENTRAL GRANT COUNTIES... THUNDERSTORMS WITHIN THE WARNED AREA HAVE DISSIPATED. THEREFORE...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SIERRA AND EAST CENTRAL GRANT COUNTIES WILL BE ALLOWED TO EXPIRE. LAT...LON 3300 10802 3316 10747 3263 10745 3276 10803 $$ FAUSETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:12 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 15, 2:12 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 212 PM MDT TUE JUL 15 2008 .SYNOPSIS... MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THE WEEKEND WHILE WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. AS A RESULT THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. ISOLATED LOCATIONS MAY EXPERIENCE VERY HEAVY RAINFALL. && .DISCUSSION... WARM MOIST AIR MASS NOW EXTENDS ACROSS THE SOUTHWESTERN UNITED STATES INTO CENTRAL TEXAS AND ALSO OVER NORTHERN MEXICO SUGGESTING THAT MOISTURE WILL REMAIN OVER THE CWA REGARDLESS OF LOW LEVEL WIND DIRECTION. FORECAST SOUNDINGS SUPPORT THIS AS PRECIPITABLE WATER SHOULD REMAIN ABOVE 1.2 INCHES MOST LOCATIONS INTO EARLY NEXT WEEK DESPITE VARYING SURFACE WIND. MAIN FORECAST UNCERTAINTY CONCERNS IF...WHEN AND WHERE WITH RESPECT TO CONVECTIVE INITIATION MECHANISMS. UPPER HIGH CENTER AND ASSOCIATED RIDGE AXIS WILL BE LOCATED OVER NORTHERN MEXICO JUST SOUTH OF THE NEW MEXICO BORDER THROUGH THURSDAY WITH WESTERLY FLOW ALOFT ACROSS THE CWA. MODELS SUGGEST POSSIBILITY OF WEAK WAVES MOVING ACROSS SOUTHERN ROCKIES FROM THE WEST WITH THIS PATTERN WHILE SOUNDINGS SHOWS CAPES AROUND 1000 J/KG AND LITTLE INHIBITION IN THE AFTERNOON. THUS WILL FORECAST ISOLATED TO SCATTERED CONVECTION NEXT TWO DAYS WITH HIGHER COVERAGE MAINLY OVER HIGH TERRAIN. ON FRIDAY WEAK BACK DOOR FRONT OR AN ASSOCIATED FRONTOLYTIC SURFACE TROUGH MAY ALSO MOVE INTO THE AREA PROVIDING WEAK SHALLOW LIFT. OVER WEEKEND AND INTO EARLY NEXT WEEK UPPER RIDGE AXIS REFORMS NORTH ACROSS THE CENTRAL ROCKIES WITH NORTHERLY FLOW AROUND IT EXTENDING INTO THE CWA. LONGER RANGE MODEL OUTPUT AGAIN SUGGESTS POSSIBILITY OF WEAK WAVES MOVING INTO THE REGION FROM THE NORTH WHILE WEST TO SOUTHWEST SURFACE FLOW TRANSPORTS ABUNDANT MOISTURE FROM BAJA. THUS RISK OF STORMS WILL CONTINUE. AGAIN THE PROBLEM INTO NEXT WEEK IS IF WAVES ALOFT WILL MATERIALIZE AND WHERE THEY WILL TRACK. FOR THIS REASON WILL CONTINUE BROAD BRUSH FORECAST. && .AVIATION...VALID 16/00Z-17/00Z... SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY CAUSE MVFR TO IFR CONDITIONS. OTHERWISE EXPECT VFR CONDITIONS THROUGH THE PERIOD. WINDS WILL INCREASE SLIGHTLY DURING THE AFTERNOON HOURS AND MAY BE GUSTY NEAR STORMS. && .FIRE WEATHER... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE...THUS SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE TO WARM SLIGHTLY EACH DAY AND RELATIVE HUMIDITIES WILL SLOWLY DECREASE AS THE WEEK CONTINUES. WINDS MAY BECOME SLIGHTLY GUSTY IN THE AFTERNOON BUT OTHERWISE EXPECT LIGHT WINDS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 95 74 95 73 / 20 20 30 20 20 SIERRA BLANCA TX 66 93 67 93 66 / 20 20 30 20 20 LAS CRUCES 70 95 71 95 70 / 20 20 30 20 20 ALAMOGORDO 66 93 67 92 66 / 30 20 30 20 20 CLOUDCROFT 52 71 53 70 52 / 30 40 40 40 40 TRUTH OR CONSEQUENCES 66 91 67 94 66 / 30 20 30 20 20 SILVER CITY 61 85 62 86 61 / 30 30 30 20 20 DEMING 67 94 68 94 67 / 20 30 20 20 20 LORDSBURG 68 95 69 98 68 / 20 30 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/ADAIR
Hazardous weather outlook, Jul 15, 11:07 AM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1107 AM MDT TUE JUL 15 2008 NMZ022>025-030>032-TXZ055-056-161730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1107 AM MDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. ISOLATED STORMS WILL PRODUCE OVER 2 INCHES OF RAIN IN LESS THAN 3 HOURS CAUSING FLASH FLOODING...ESPECIALLY NEAR HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SATURDAY WITH MOST ACTIVITY FROM MID AFTERNOON TO LATE EVENING. A FEW STORMS MAY PRODUCE OVER 2 INCHES OF RAIN WITH FLASH FLOODING POSSIBLE. HIGH PRESSURE ALOFT MAY REDUCE THE THREAT OF RAIN EARLY NEXT WEEK OVER MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT OR THIS OFFICE. ROGASH
In the hours before
Special weather statement, Jul 15, 1:42 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 142 PM MDT TUE JUL 15 2008 NMZ022-023-032-152015- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 142 PM MDT TUE JUL 15 2008 ...STRONG THUNDERSTORM MOVING WESTERN SIERRA COUNTY... AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND RAINFALL ANMOUNTS OF UP TO ONE INCH 20 MILES WEST OF TRUTH OR CONSEQUENCES. THE STRONG THUNDERSTORM WAS MOVING EAST AT ABOUT 15 MILES PER HOUR. LOCATIONS IN THE PATH OF THIS STORM INCLUDE TRUTH OR CONSEQUENCES AND ELEPHANT BUTTE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. SOME STREET FLOODING IS ALSO LIKELY. FAUSETT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:08 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.